Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 342, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 30, 2024, 4:37 PM CDT for Saint Charles County, Saint Louis County, City of Saint Louis, Missouri. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2024, 4:37 PM CDT (21:37 UTC)
- Expired
- Jul 30, 2024, 5:03 PM CDT
- In force
- 26 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City of Saint Louis, MO, Saint Charles County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 38 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 4:40 PM CDT | HAIL 1 | 2 Sse Saint Charles, MO | time estimate from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 2:58 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
132
WUUS53 KLSX 302137
SVRLSX
MOC183-189-510-302215-
/O.NEW.KLSX.SV.W.0342.240730T2137Z-240730T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
437 PM CDT Tue Jul 30 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern St. Louis City in east central Missouri...
Central St. Charles County in east central Missouri...
Northern St. Louis County in east central Missouri...
* Until 515 PM CDT.
* At 437 PM CDT, a severe thunderstorm was located over St. Charles,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Louis, O'Fallon, St. Charles, St. Peters, Florissant,
Chesterfield, University City, Maryland Heights, Hazelwood,
Ferguson, Creve Coeur, Overland, Jennings, St. Ann, Bridgeton,
Bellefontaine Neighbors, Berkeley, Olivette, Black Jack, and St.
John.
This includes Interstate 70 in Missouri between exits 219 and 231.
This also includes Confluence State Park and First Missouri State
Capitol Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3880 9012 3877 9017 3875 9018 3872 9021
3871 9021 3869 9019 3868 9020 3868 9068
3881 9070 3892 9031 3893 9028 3891 9023
3889 9020 3884 9011
TIME...MOT...LOC 2137Z 256DEG 24KT 3876 9051
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler2 follow-up statements
443
WWUS53 KLSX 302153
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
453 PM CDT Tue Jul 30 2024
MOC183-189-510-302215-
/O.CON.KLSX.SV.W.0342.000000T0000Z-240730T2215Z/
St. Louis City MO-St. Charles MO-St. Louis MO-
453 PM CDT Tue Jul 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN ST. CHARLES AND NORTHEASTERN ST. LOUIS COUNTIES AND
NORTHEASTERN ST. LOUIS CITY...
At 453 PM CDT, a severe thunderstorm was located over Hazelwood,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. Louis, St. Charles, Florissant, University City, Maryland
Heights, Hazelwood, Ferguson, Creve Coeur, Overland, Jennings, St.
Ann, Bridgeton, Bellefontaine Neighbors, Berkeley, Olivette, Black
Jack, St. John, Dellwood, Normandy, and Northwoods.
This also includes Confluence State Park.
This includes Interstate 70 in Missouri near exit 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 9048 3884 9048 3892 9025 3891 9023
3889 9020 3884 9011 3880 9012 3877 9017
3875 9018 3872 9021 3871 9021 3869 9019
3868 9020
TIME...MOT...LOC 2153Z 256DEG 24KT 3879 9038
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler533
WWUS53 KLSX 302203
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
503 PM CDT Tue Jul 30 2024
MOC183-189-510-302213-
/O.CAN.KLSX.SV.W.0342.000000T0000Z-240730T2215Z/
St. Louis City MO-St. Charles MO-St. Louis MO-
503 PM CDT Tue Jul 30 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. CHARLES AND
NORTHEASTERN ST. LOUIS COUNTIES AND NORTHEASTERN ST. LOUIS CITY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Illinois...and east central Missouri.
&&
LAT...LON 3868 9048 3884 9048 3892 9025 3891 9023
3889 9020 3884 9011 3880 9012 3877 9017
3875 9018 3872 9021 3871 9021 3869 9019
3868 9020
TIME...MOT...LOC 2202Z 256DEG 24KT 3881 9029
$$
PfahlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:29 PM CDT, 1 hour 8 minutes earlier. Its key messages:
- Strong to severe thunderstorms will impact portions of central and eastern Missouri and southwest Illinois through this evening. Damaging winds up to 70+ mph are the primary threat.
- Heat and humidity will persist through Thursday resulting in dangerous conditions and afteroon heat indices of 105-110+ degrees.
- After this evening, there are additional chances of showers and thunderstorms through Thursday night but confidence in their occurence and evolution are low. If storms are more organized then there could be additional opportunities for strong to severe storms.
Area forecast discussion, Jul 30, 3:29 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
329 PM CDT Tue Jul 30 2024
.KEY MESSAGES...
- Strong to severe thunderstorms will impact portions of central
and eastern Missouri and southwest Illinois through this
evening. Damaging winds up to 70+ mph are the primary threat.
- Heat and humidity will persist through Thursday resulting in
dangerous conditions and afteroon heat indices of 105-110+
degrees.
- After this evening, there are additional chances of showers and
thunderstorms through Thursday night but confidence in their
occurence and evolution are low. If storms are more organized
then there could be additional opportunities for strong to
severe storms.
&&
.SHORT TERM... (Through Late Wednesday Night)
Issued at 315 PM CDT Tue Jul 30 2024
Convective trends thus far this afternoon have not been what was
previously anticipated and the forecast for the remainder of the
afternoon into the evening has greater uncertainty than normal.
The forward propagating MCS that was over south-central IA this
morning lost all of its organization as it tracked into NE MO but
the remnant outflow boundary has persisted. Currently that
boundary extends from west-central IL through NE MO and intersects
another earlier boundary in central MO where there has been an
uptick in robust thunderstorms. Meanwhile the boundary is
becoming more active as it moves southeast towards Litchfield.
The air mass ahead of the southward moving outflow boundary is
very unstable with MLCAPE of 4000+ J/KG throughout central and
east-central MO into southwest IL with little or no CIN and
effective shear of 40+ knots. The anticipation is that the storms
in central MO will become more organized and move southeastward
along the instability gradient, with additional storms forming
along the expanse of the southeastward moving boundary as it moves
into the more unstable air across east-central MO and southwest
IL. Damaging winds still appear the predominant severe threat, and
they could be 70+ mph if we can get an organized forward moving
MCS or multiple bows to evolve.
If this activity does evolve as we are thinking, then it should
largely exit the area by 01z or so. I have left some low POPs in
the wake of the this activity across eastern MO and western IL the
remainder of the night where I could see a westerly LLJ
interacting with a trailing outflow boundary to support storms but
this evolution is highly uncertain. There will be an additional
threat of storms across NE MO and west central IL late overnight
through Wednesday morning to account for the impacts from a
potential upstream MCS or a remnant boundary from one further
north. The current thought is the main chance of showers and
storms on Wednesday will be relegated to the morning across NE MO
and west-central through south-central IL. By afternoon it
appears that the expanding Southern Plains upper high and rising
heights aloft and mid-level warming will largely CAP convective
chances through the afternoon.
There are no changes to the heat headlines on Wednesday with the
combination of heat advisories and excessive heat warnings still on
track with highs in the 90s and dew points in the 70s supporting
afternoon heat index values of 105-110+ degrees.
Glass
&&
.LONG TERM... (Thursday through Next Tuesday)
Issued at 315 PM CDT Tue Jul 30 2024
An upper trof digging from the upper MS Valley southeastward
through the Great Lakes/Mid MS Valley and into the Ohio Valley
Thursday-Thursday night will finally send a cold front through
the area late Thursday and Thursday night. Thursday should be the
last day of dangerous heat and current advisories and warnings
still look on track. A threat of showers and thunderstorms will
accompany the advancing cold front.
Large scale amplification Friday-Saturday will result in deepening
of the progressive upper trof in the eastern U.S. with a large ridge
in the west. Cooler and less humid air attendant with the cold fropa
and this pattern change will result in more seasonable temperatures.
By early next week there are signals the upper ridge/high may
build back into the region from the west with a return of dangerous
heat by Tuesday.
Glass
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1237 PM CDT Tue Jul 30 2024
The complex of showers and thunderstorms in southeast IA is
currently in its weakest state thus far today. That should change
this afternoon as it re-intensifies and moves southeastward into
more unstable air. With the exception of KJEF and KCOU, the new
TAFs reflect this evolution with a bowing line of storms expected,
impacting the terminals with strong and gusty winds and reduced
visibility. I have forecast roughly a 2 hour window centered
around the most favorable timing, and once the storms move through
I think it should largely be dry and VFR for the remainder of the
TAF period. The exception is KUIN which might see another round of
storms early on Wednesday morning but confidence is low. As far as
KJEF and KCOU, confidence is less on whether storms this afternoon
will impact the terminals or remain to their east hence I just
have included a VCTS.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Thursday for Crawford MO-Iron MO-
Madison MO-Reynolds MO-Saint Francois MO-Washington MO.
Excessive Heat Warning until 7 PM CDT Thursday for Audrain MO-
Boone MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-
Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Shelby MO-Warren MO.
IL...Heat Advisory until 7 PM CDT Thursday for Adams IL-Bond IL-Brown
IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Marion IL-Montgomery IL-Pike IL.
Excessive Heat Warning until 7 PM CDT Thursday for Madison IL-
Monroe IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jul 30, 3:48 PM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 348 PM CDT Tue Jul 30 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-312100- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 348 PM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms will impact a large portion of the area into this evening with scattered severe thunderstorms across parts of eastern Missouri and western Illinois. Damaging winds of 60-75 mph are possible with the most intense storms, along with isolated tornadoes and a few instances of large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Dangerous heat and humidity is expected across the area through Thursday. See the Excessive Heat Warning and Heat Advisory for additional information. There are chances of thunderstorms across portions of the area at times Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Glass
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 3:35 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Saint Louis | 40 min |
| Jul 30, 3:55 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Osage | 50 min |
| Jul 30, 4:23 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 19 min |
| Jul 30, 4:46 PM CDT | Areal Flood Advisory | LSX | Franklin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.